Volume 19, Issue 7 p. 894-896

Serotonin Syndrome in a Child Associated with Erythromycin and Sertraline

Dr. Douglas O. Lee M.D.

Corresponding Author

Dr. Douglas O. Lee M.D.

Department of Psychiatry, Division of Child and Adolescent Psychiatry, Emory University School of Medicine, Atlanta, Georgia

1365B Clifton Road, Suite 6100, Atlanta, GA 30322Search for more papers by this author
Dr. Cara D. Lee Pharm.D.

Dr. Cara D. Lee Pharm.D.

United Pharmacy Services, Lilburn, Georgia

Search for more papers by this author
First published: 17 January 2012
Citations: 40

Abstract

Serotonin syndrome is an uncommon, serious adverse reaction that is usually associated with the interaction of two or more serotonergic agents. A 12-year-old boy receiving sertraline developed the syndrome after erythromycin was added to his regimen. The proposed mechanism involves erythromycin inactivation of cytochrome P450 3A4 inhibition of sertraline metabolism, accumulation of the drug, and precipitation of the syndrome. It is important for clinicians to consider both pharmacokinetic and pharmacodynamic interactions to minimize the risk of the reaction.